Kansas, 2006

Hail and Damaging Winds in Kansas, May 23 to 24, 2006

May 23 to 24, 2006 · NWS ICT · 16 events in 4 counties and zones

12 hail, 4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 23, 2:42 PM CST, 4 hours 8 minutes earlier.

Area forecast discussion, May 23, 2:42 PM CST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
342 PM CDT TUE MAY 23 2006

.DISCUSSION...
FORECAST CONCERNS...
CONVECTIVE CHANCES/TRENDS TONIGHT THROUGH WEDNESDAY...

AWAITING CONVECTIVE INITIATION/DEVELOPMENT ACROSS NORTH CENTRAL
KANSAS TOWARD EARLY EVENING. RUC/MESO DATA SUGGESTS CAP BEGINNING
TO ERODE ACROSS WEST CENTRAL KANSAS WHERE MIXED LAYER CAPES WERE
NEAR 2000 J/KG. STRONG MID LEVEL FLOW AND DEEP LAYER SHEAR
SUPPORTIVE OF SUPERCELL STORMS GIVEN INSTABILITY ALONG/AHEAD OF
SURFACE COLD FRONT THIS EVENING. MAIN SEVERE RISK WILL BE LARGE
HAIL AND DAMAGING WINDS. THOUGH TORNADO RISK IS RELATIVELY SMALL
GIVEN RELATIVELY HIGH LCL HEIGHTS...DEVIANT STORM SCALE MOTION AND
MESOSCALE INFLUENCES COULD PROMOTE LOWER LCL ENVIRONMENT WITH BRIEF
TORNADO POTENTIAL. OTHERWISE...CONVECTIVE MODE SHOULD EVOLVE INTO
LARGER SCALE MESOSCALE CONVECTIVE SYSTEM OVERNIGHT. MID LEVEL CAP
MAY LIMIT SOUTHWARD EXTENT ACROSS SOUTHERN PORTIONS OF THE FORECAST
AREA...SO WILL MAINTAIN RELATIVELY HIGHER POPS FOR AREAS NORTH OF
HIGHWAY 54.

POTENTIAL FOR ANOTHER SEVERE EVENT ON WEDNESDAY AFTERNOON INTO
THE EARLY EVENING...AS SURFACE FRONT SLOWS AS IT MOVES ACROSS THE
FLINT HILLS AND SOUTHEAST KANSAS. SURFACE BASED INSTABILITY LOOKS
EVEN BETTER WITH CAPE VALUES AROUND 3000 J/KG...AS LOW LEVEL
MOISTURE POOLS ALONG SLOWED FRONTAL BOUNDARY. MID TO UPPER FLOW
WILL VEER MORE NORTHWESTERLY...PORTENDING TO VERY FAVORABLY DEEP
LAYER SHEAR ACROSS SOUTHEAST KANSAS. BESIDES VERY LARGE HAIL AND
DAMAGING WINDS...INCREASED LOW LEVEL CAPE VALUES COMBINED WITH
THE FORECAST SHEAR LOOK TO GIVE PERHAPS A BETTER POTENTIAL FOR
A FEW TORNADIC SUPERCELL STORMS...ESPECIALLY IF NEAR SURFACE FLOW
CAN REMAIN SUFFICIENTLY BACKED JUST AHEAD OF FRONT.

AFTER A DRY DAY ON THURSDAY...CHANCES FOR ELEVATED CONVECTION
LOOK TO RETURN LATE THURSDAY NIGHT INTO FRIDAY AS LOW LEVEL
MOISTURE MAKES QUICK RETURN NORTH. 850-700MB MOISTURE ADVECTION
WILL RESULT IN MODERATE ELEVATED INSTABILITY ACROSS MOST OF THE
AREA ON FRIDAY MORNING...WITH SUFFICIENT SHEAR PERHAPS FOR A
FEW STRONG/SEVERE STORMS.

OTHERWISE...THOUGH CANNOT RULE OUT ISOLATED CONVECTION INTO
THE WEEKEND...IT GENERALLY LOOKS VERY WARM AND MAINLY DRY INTO
EARLY NEXT WEEK...WITH MEAN UPPER TROF POSITION ACROSS THE WEST.
WEAK PERTURBATIONS IN THE WEAK TO MODERATE SOUTHWEST FLOW ALOFT
MAY RESULT IN VERY SLIGHT CHANCES FOR CONVECTION...THOUGH TIMING
AND DETAILS TOO UNCERTAIN TO LOCK ONTO AT THE MOMENT. SO WITH
LACK OF FOCUSING MECHANISM...WILL KEEP FORECAST DRY BEYOND FRIDAY.

DARMOFAL

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    66  91  62  90 /  20  10   0   5
HUTCHINSON      65  90  60  90 /  30  10   0   0
NEWTON          65  90  61  89 /  30  10   0   0
ELDORADO        66  90  63  89 /  30  20  10   5
WINFIELD-KWLD   68  92  64  91 /  20  20  10   5
RUSSELL         61  89  58  88 /  40   5   0   0
GREAT BEND      62  90  59  89 /  40   5   0   0
SALINA          64  90  60  89 /  40  10   0   0
MCPHERSON       65  90  60  89 /  40  10   0   0
COFFEYVILLE     68  90  65  89 /  20  30  20  10
CHANUTE         66  89  63  88 /  30  30  20   5
IOLA            66  89  63  88 /  40  30  20   5
PARSONS-KPPF    67  90  65  89 /  20  30  20   5

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, May 23, 3:26 PM CST, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
426 PM CDT TUE MAY 23 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-242230-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
426 PM CDT TUE MAY 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

ISOLATED SUPERCELL THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS
CENTRAL KANSAS...AHEAD OF A DRY LINE AND COLD FRONT. THE MAIN
SEVERE RISK WILL BE LARGE HAIL UP TO GOLF BALL SIZE AND DAMAGING
WIND GUSTS TO 70 MPH. A BRIEF TORNADO IS ALSO POSSIBLE.

A LARGER SCALE COMPLEX OF THUNDERSTORMS MAY DEVELOP ACROSS CENTRAL
KANSAS LATE THIS EVENING...WHICH COULD AFFECT PORTIONS OF THE FLINT
HILLS AND SOUTHEAST KANSAS OVERNIGHT. ALTHOUGH THE OVERALL SEVERE
THREAT IS EXPECTED TO DIMINISH AFTER MIDNIGHT...A FEW STRONG TO
LOCALLY SEVERE STORMS WILL BE POSSIBLE ACROSS MOST OF THE AREA.
HEAVY DOWN POURS WILL ALSO BE POSSIBLE DUE TO THE SLOWER STORM
MOVEMENT WHICH COULD CAUSE SOME MINOR FLOODING.

DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE FLINT HILLS AND
SOUTHEAST KANSAS ON WEDNESDAY AFTERNOON AND EVENING. THERE IS
A RISK FOR SEVERE STORMS...WITH LARGE HAIL UP TO 2 INCHES IN
DIAMETER...WIND GUSTS TO 70 MPH...AND A FEW TORNADOES POSSIBLE.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE
AREA ON FRIDAY MORNING. A FEW STRONG STORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS EVENING ACROSS CENTRAL KANSAS.
SPOTTER ACTIVATION IS POSSIBLE AFTER MIDNIGHT ACROSS PORTIONS OF
THE FLINT HILLS AND SOUTHEAST KANSAS...MAINLY NORTH OF A NEWTON
TO EL DORADO TO CHANUTE LINE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED

In the hours before

Special weather statement, May 23, 6:26 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
726 PM CDT TUE MAY 23 2006

KSZ032-240100-
RUSSELL-
726 PM CDT TUE MAY 23 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RUSSELL COUNTY...

AT 722 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 10
MILES SOUTH OF VICTORIA...OR 15 MILES SOUTHEAST OF HAYS...AND MOVING
NORTHEAST AT 50 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

PEOPLE IN WESTERN RUSSELL COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

The radar

The Dodge City radar (KDDC), 139 km away, was scanning. The volume nearest the first event began at 00:52 UTC.

Open the radar archive at this moment

Event by event

12 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Russell

When
May 23, 6:50 PM CST
Where
Russell County, 8 mi S of Gorham
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.767, -99.017

Hail, Barton

When
May 23, 7:00 PM CST
Where
Barton County, 4 mi NW of Galatia
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.667, -99.017

Hail, Russell

When
May 23, 7:00 PM CST
Where
Russell County, 5 mi S of Russell
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.817, -98.850

Hail, Russell

When
May 23, 7:05 PM CST
Where
Russell County, 5 mi SW of Russell
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.833, -98.917

Occurred with 40 mph winds.

Hail, Russell

When
May 23, 7:10 PM CST
Where
Russell County, 3 mi N of Milberger
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.767, -98.917

Hail, Russell

When
May 23, 7:13 PM CST
Where
Russell County, 6 mi SSW of Russell
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.800, -98.900

Hail, Russell

When
May 23, 7:15 PM CST
Where
Russell County, 4 mi S of Russell
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.833, -98.850

Thunderstorm Wind, Russell

When
May 23, 7:20 PM CST
Where
Russell County, 1 mi E of Russell
Measured
65 kt (75 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
38.883, -98.833

12-inch diameter tree uprooted.

Thunderstorm Wind, Russell

When
May 23, 7:20 PM CST
Where
Russell County, Russell Arpt
Measured
78 kt (90 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.867, -98.817

Reported by the Russell ASOS.

Hail, Russell

When
May 23, 7:25 PM CST
Where
Russell County, 10 mi SE of Russell
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.783, -98.717

Thunderstorm Wind, Russell

When
May 23, 7:25 PM CST
Where
Russell County, 10 mi SE of Russell
Measured
58 kt (67 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.783, -98.717

Hail, Barton

When
May 23, 7:25 PM CST
Where
Barton County, 1 mi N of Galatia
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.650, -98.967

Thunderstorm Wind, Barton

When
May 23, 7:55 PM CST
Where
Barton County, 7 mi E of Susank
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.633, -98.633

Hail, Kingman

When
May 23, 10:40 PM CST
Where
Kingman County, 2 mi WSW of Penalosa
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.700, -98.350

Occurred with 40 mph winds.

Hail, Kingman

When
May 23, 10:59 PM CST
Where
Kingman County, Penalosa
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.717, -98.317

Hail, Montgomery

When
May 24, 2:47 AM CST
Where
Montgomery County, 1 mi N of Sycamore
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.350, -95.717

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5509930, 5509931, 5509932, 5509933, 5509934, 5509935, 5509936, 5509937, 5509938, 5509939, 5509940, 5509941, 5509942, 5509943, 5509944, 5509945.